Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 476, NWS Springfield, MO

July 22, 2008Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 22, 2008, 2:46 AM CDT for Ozark County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 2:46 AM CDT (07:46 UTC)
Expired
Jul 22, 2008, 3:34 AM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Ozark County, MO

The radar

The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:00 AM CDTTSTM WND DMGTheodosia, MOSEVERE THUNDERSTORM WIND GUSTS CAUSED SIGNFICANT DAMAGE TO POWER POLES AND POWER LINES. SEVERAL TREES WERE BLOWN DOWN...AND POWER HAS BEEN OUT THIS MORNING. WHITE RIVER COOP IS CURRENTLY WORKING TO RESTORE POWER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1547 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 220746
SVRSGF
MOC153-220845-
/O.NEW.KSGF.SV.W.0476.080722T0746Z-080722T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 AM CDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OZARK COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 345 AM CDT.

* AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR THEODOSIA...OR 25 MILES EAST OF FORSYTH...
  MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING PENNY
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GAINESVILLE BY 325 AM CDT.

THE TOWNS OF ISABELLA...PONTIAC...HARDENVILLE...UDALL AND TECUMSEH
ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS STORM WILL IMPACT THE EXTREME NORTHERN SECTIONS OF BULL SHOALS 
LAKE.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3650 9276 3666 9275 3670 9212 3649 9213
      3649 9269
TIME...MOT...LOC 0746Z 276DEG 17KT 3658 9265

$$

CRAMER
3 follow-up statements
000 
WWUS53 KSGF 220804
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 AM CDT TUE JUL 22 2008

MOC153-220845-
/O.CON.KSGF.SV.W.0476.000000T0000Z-080722T0845Z/
OZARK MO-
304 AM CDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHERN OZARK COUNTY...

AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR SUNDOWN...OR ALONG THE LITTLE NORTH FORK 
ARM OF BULL SHOALS LAKE...MOVING EAST AT 16 MPH. THIS STORM IS CAPABLE 
OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF GAINESVILLE BY 340 AM CDT.

THE TOWN OF PONTIAC IS IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3650 9276 3665 9269 3670 9212 3649 9213
      3649 9265
TIME...MOT...LOC 0804Z 282DEG 14KT 3653 9264

$$

CRAMER
000 
WWUS53 KSGF 220817
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 AM CDT TUE JUL 22 2008

MOC153-220845-
/O.CON.KSGF.SV.W.0476.000000T0000Z-080722T0845Z/
OZARK MO-
316 AM CDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHERN OZARK COUNTY...

AT 314 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF 
GAINESVILLE TO PONTIAC...MOVING EAST AT 16 MPH. THESE STORMS ARE 
CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS 
OF 60 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GAINESVILLE BY 330 AM CDT.

THE TOWNS OF HARDENVILLE...TECUMSEH AND UDALL ARE IN THE PATH OF
THESE SEVERE THUNDERSTORMS.

THE LITTLE NORTH FORK ARM OF BULL SHOALS LAKE WILL ALSO BE IMPACTED 
BY THESE STORMS.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

LAT...LON 3650 9276 3665 9269 3670 9212 3649 9213
      3649 9265
TIME...MOT...LOC 0816Z 282DEG 14KT 3666 9244 3653 9261

$$

CRAMER
000 
WWUS53 KSGF 220834
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
334 AM CDT TUE JUL 22 2008

MOC153-220844-
/O.CAN.KSGF.SV.W.0476.000000T0000Z-080722T0845Z/
OZARK MO-
334 AM CDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OZARK COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3650 9276 3665 9269 3670 9212 3649 9213
      3649 9265
TIME...MOT...LOC 0834Z 282DEG 14KT 3664 9235 3652 9253

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:29 AM CDT, 17 minutes earlier.

Area forecast discussion, Jul 22, 2:29 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 AM CDT TUE JUL 22 2008

.DISCUSSION...

MAIN FOCUS WILL CONTINUE TO BE WITH THE CONVECTIVE PRECIPITATION
CHANCES OVER THE NEXT SEVERAL DAYS ALONG WITH HOT TEMPERATURES AND
HEAT INDEX VALUES.

MAIN CONVECTIVE COMPLEX CONTINUES TO AFFECT AREAS TO THE NORTH OF
THE CWA WITH MAIN SURFACE FRONTAL BOUNDARY STILL ACROSS NORTHERN
MISSOURI. RADAR AS OF 07Z SHOWING A LONE CELL OVER SOUTHERN
MISSOURI...BUT MAIN ORGANIZED WEATHER WILL REMAIN AROUND MAIN
SURFACE FRONT AND ANY CONVECTIVELY INDUCED OUTFLOW BOUNDARIES.

SEVERAL SHORTWAVES WILL ROTATE AROUND THE GREAT LAKES UPPER LOW
OVER THE NEXT COUPLE OF DAYS WITH RIDGE AXIS REMAINING POSITIONED
FROM THE CENTRAL ROCKIES INTO THE NORTHERN PLAINS. THIS CHANGE TO
A MORE NORTHWEST FLOW WILL ALLOW PREVIOUSLY MENTIONED FRONTAL
BOUNDARY TO SINK SOUTH INTO THE CWA TODAY AND BECOME MORE
NORTHWEST TO SOUTHEAST ORIENTED. INSTABILITY WILL INCREASE TODAY
AS TEMPERATURES RISE BACK INTO THE LOW TO MID 90S WITH
FRONT/OUTFLOWS ACTING AS FOCUSING MECHANISM FOR THUNDERSTORM
REDEVELOPMENT LATER THIS AFTERNOON. WITH CAPES OF 3000-4000 J/KG
POSSIBLE ALONG AND AHEAD OF THE FRONT...SOME OF THE STORMS IN THIS
CORRIDOR MAY BECOME SEVERE. TEMPERATURES TODAY MAY BE MORE TRICKY
THAN IN PREVIOUS DAYS AS WE WILL BE DEALING WITH INCREASED CLOUD
COVER FROM CURRENT MCS ALONG WITH THE POSSIBILITY OF AFTERNOON
CONVECTION REDEVELOPMENT OVER THE NORTHEAST SECTION OF THE CWA.
WHILE THAT AREA HAS HAD THE HIGHEST TEMPERATURES THE PAST FEW
DAYS...IT WILL LIKELY BE THE COOLER SPOT TODAY. SOUTHWEST SECTIONS
OF THE CWA WILL LIKLEY REACH BACK INTO THE MID TO UPPER 90S WHILE
NORTHEAST SECTIONS WILL LIKELY BE IN THE UPPER 80S TO AROUND 90. MCS
ACTIVITY AGAIN POSSIBLE TONIGHT BUT FURTHER SOUTH FROM CURRENT
COMPLEX WHICH IS AFFECTING NORTHERN MISSOURI.

MODELS SHIFT MAIN INSTABILITY AXIS FURTHER SOUTHWEST BY WEDNESDAY
AND LOOKS LIKE BEST CHANCE OF PRECIPITATION WILL BE OVER SOUTHERN
MISSOURI THEN.

RIDGE BEGINS TO BREAK DOWN AGAIN BY THURSDAY WITH MORE SHORTWAVE
ENERGY MOVING INTO THE AREA FROM THE NORTHWEST. UNSETTLED
CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE WEEK.

&&

.AVIATION...

FOR THE 0600 UTC KSGF/KJLN TAFS...BETTER CHANCES FOR THUNDERSTORMS
SHOULD REMAIN NORTH OF THE REGION TONIGHT ALONG AND BEHIND A SFC
COLD FRONT MOVING SOUTH INTO CONTROL MO. THE WEAK FRONT WILL EASE
SOUTH INTO THE MO OZARKS TUE BRINGING A BETTER CHANCE FOR
AFTERNOON/EVENING CONVECTION/TSTMS. WILL KEEP TAFS VFR THROUGH THE
DAY TUE...WITH ONLY SOME BRIEF LOWERING OF VISIBILITY LATE TONIGHT
AND EARLY TUE FOR HAZE AND LIGHT FOG...THEN VFR CEILINGS WITH
CUMULUS DEVELOPMENT TUE AFTERNOON AND EVENING WITH CONVECTION. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 21, 9:14 PM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 PM CDT MON JUL 21 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
914 PM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS OVER NORTHERN MISSOURI EARLY THIS EVENING WILL MOVE
SOUTH AND SOUTHEAST TONIGHT...MOVING INTO PARTS OF CENTRAL
MISSOURI LATE TONIGHT...MAINLY AFTER 1 AM. AREAS NORTHEAST OF A
LINE FROM OSCEOLA TO LEBANON TO SALEM WILL HAVE THE BEST CHANCES
FOR THUNDERSTORMS DURING THE OVERNIGHT HOURS. HAIL UP TO ONCE INCH
DIAMETER AND 60 MPH WINDS WILL BE POSSIBLE WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX VALUES WILL APPROACH 100 TO 105 DEGREES ON TUESDAY
AFTERNOON...PARTICULARLY ALONG AND WEST OF A LINE FROM OSCEOLA TO
CASSVILLE.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING
THE AFTERNOON HOURS ON TUESDAY AND WEDNESDAY. A SLOW MOVING COLD
FRONT WILL BECOME NEARLY STATIONARY ACROSS THE OUTLOOK
AREA...PROVIDING A FOCUSING MECHANISM FOR AFTERNOON THUNDERSTORMS.
WHILE WIND SHEAR WILL BE MINIMAL...ATMOSPHERIC INSTABILITY WILL BE
SUFFICIENT TO PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS.

A COMPLEX OF THUNDERSTORMS MAY DEVELOP OVER PORTIONS OF NEBRASKA
ON WEDNESDAY AND MOVE SOUTHEAST ACROSS WESTERN AND CENTRAL
MISSOURI WEDNESDAY NIGHT. THIS ACTIVITY MAY POSE A THREAT FOR
DAMAGING WINDS IF IT IS ABLE TO MAINTAIN ITSELF THROUGH THE NIGHT.

THE FRONTAL BOUNDARY IS EXPECTED TO MEANDER ACROSS THE AREA
THROUGH SUNDAY...WITH AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS
ACROSS PORTIONS OF SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS
NEARLY EVERY DAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BARJENBRUCH/DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 11:15 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Dallas, Hickory, Laclede, Morgan43 min
Jul 22, 12:41 PM CDTSevere Thunderstorm WarningSGFGreene, Polk64 min
Jul 22, 12:55 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence65 min
Jul 22, 1:01 PM CDTSevere Thunderstorm WarningSGFGreene, Webster59 min
Jul 22, 1:21 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone54 min
Jul 22, 1:31 PM CDTSevere Thunderstorm WarningSGFBarton, Dade59 min
Jul 22, 1:41 PM CDTSevere Thunderstorm WarningSGFDouglas, Webster64 min
Jul 22, 1:45 PM CDTAreal Flood AdvisorySGFChristian, Dade, Douglas, Greene, Lawrence, Webster2 hr
Jul 22, 2:26 PM CDTSevere Thunderstorm WarningSGFStone64 min
Jul 22, 2:42 PM CDTSevere Thunderstorm WarningSGFOzark, Taney48 min
Jul 22, 2:59 PM CDTSevere Thunderstorm WarningSGFJasper, Newton61 min
Jul 22, 3:57 PM CDTSevere Thunderstorm WarningSGFNewton63 min
Jul 22, 4:38 PM CDTSevere Thunderstorm WarningSGFNewton52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.